Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 11, NWS Newport/Morehead City, NC

May 26, 2019Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 26, 2019, 10:26 AM EDT for Dare County, Hyde County, North Carolina. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 26, 2019, 10:26 AM EDT (14:26 UTC)
Expired
May 26, 2019, 8:00 PM EDT
In force
10 hr
Issued by
NWS Newport/Morehead City, NC

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

098 
WHUS42 KMHX 261426
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1026 AM EDT Sun May 26 2019

...THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS FOR BEACHES
FROM DUCK SOUTH TO OCRACOKE ISLAND...

.The combination of long period swell, an evening low tide, and 
moderate onshore flow will contribute to a high threat of rip 
currents along beaches from Duck south to Ocracoke Island.

NCZ203>205-270000-
/O.NEW.KMHX.BH.S.0011.190526T1426Z-190527T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
1026 AM EDT Sun May 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect until 8 PM EDT this
evening.

* HAZARDS...

* LOCATIONS...Northern Outer Banks, Ocracoke Island and Hatteras 
  Island.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 26, 8:27 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 8:27 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
827 AM EDT Sun May 26 2019

.SYNOPSIS...
High pressure will settle off the Southeast coast today.
Another backdoor front will move into the region Monday, but
then will quickly retreat north Tuesday, with very hot
temperatures expected across the region through at least the
middle of next week. A cold front is expected to move into the
area Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 825 AM Sunday...Quick update to lower pops and remove
thunder mention next hour of so as diminishing shra assoc with
short wave move off the cst. Later today isold convection poss
just inland on sea brz but most spots will remain dry with hot
temps.

Prev disc...convection has refired along the leading edge of a
weak shortwave crossing the region early this morning. The
activity will be largely confined to the northern and western
zones. The showers and a few tstms will produce only a few-
hundreths of an inch of rainfall and should be offshore by
14z-15. A few additional storms may occur in sea breeze/boundary
interaction during the afternoon, again over mostly the
northern portions of the CWA and have a slight chance PoP there
later today. Skies will be partly cloudy with hot temperatures
for late May as expansive surface ridge builds again from the
west once again. Highs today will be in the low/mid 90s, except
mid 80s Outer Banks.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 325 AM Sunday...Skies will be mostly clear tonight with
very warm temperatures. Lows should generally be in the low 70s
inland and mid 70s Outer Banks. Any isolated showers or storms
that pop up during the afternoon should quickly end by shortly
after dark.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 AM Sunday...Upper ridging over the Southeast coupled
with surface high pressure offshore will bring hot and mainly
dry conditions through much of the work week. The ridge breaks
down late in the week with a frontal system approaching from the
bringing increasing chances of showers and thunderstorms Friday
through Saturday.

Monday through Thursday...Upper ridging will be centered over
the deep south with surface high pressure centered offshore.
Models continue to show a series of weak impulses/remnant
convective complexes moving through the NW flow aloft Monday
into Tuesday with a backdoor front pushing in the area Monday
afternoon which dissipates early Tuesday. The weak mid level
energy combined with convergence along the front and sea breeze
boundaries may be sufficient to trigger isolated thunderstorms
across parts of the area with somewhat better chances across the
northern tier. The upper ridge axis shifts eastward late
Tuesday into Thursday with dry and hot conditions prevailing.

The main story this week will be the hot temps with 850mb temps
around 17-20C, possibly peaking as high as 23C Wednesday as
fcst in the 00z ECMWF. Highs Monday expected in the mid 90s
inland to upper 80s coast, however winds become NE to E across
northern sections behind the front which will keep temps in the
mid to upper 80s across the northern OBX. The front dissipates
by Tuesday with highs expected in the mid to upper 90 inland to
mid to upper 80s beaches. The heat peaks Wed with highs around
100 inland to low to mid 90s beaches, then the upper ridge
begins to slide offshore Thursday with high in the upper 90s
inland to mid/upper 80s along the beaches.

Friday and Saturday...The upper ridge slides offshore late in
the week with near zonal flow developing across the eastern
CONUS. A dampening shortwave trough and surface frontal boundary
approach from the west bringing increased chances of showers and
thunderstorms across Eastern NC. Temps will not be quite as hot
as earlier in the week but still well above average with highs
in the upper 80s to lower 90s inland and mid 80s along the
coast.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Short Term /through 12Z Monday/...
As of 650 AM Sunday...Area of stratus developed over the
southern/western CWA and has impacted all of the TAF sites
except for KPGV. This stratus should dissipate by 13z-14z.
Leftover cirrus from convection impacting the northern CWA will
likely linger through at least midday, but skies become
generally clear. Light winds and a bit of a temp/dewpoint spread
should prevent fog tonight and VFR conditions are expected at
all TAF sites beyond about 13z-14z this morning.

Long Term /Monday through Thursday/...
As of 4 AM Sunday...Upper ridging will keep generally dry and
hot conditions across the area this week with pred VFR
conditions expected. Cannot rule out a widely scattered shower
or storm Monday and Tuesday as weak impulses ride over the
ridge but coverage expected to be minimal. Early morning fog
chances also look minimal but cannot completely rule out patchy
late night/early morning fog or stratus.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 330 AM Sunday...Winds are a bit gusty this morning,
approaching 25 knots at Oregon Inlet, but mostly in the 15 to
occasionally 20 knot range. Seas continue at 3-5 feet, but some
longer period swells over the northern waters. Would expect
winds to settle down later in the morning and expect moderate
SW winds at around 15 knots today, with a few gusts to 20
knots. Seas should generally be 3-4 feet with a few 5 footers
possible over some of the outer waters. Not much change tonight
as winds continue at 10-15 knots, but will veer to more SW/W
toward morning.

Long Term /Monday through Thursday/...
As of 4 AM Sunday...A backdoor front will push into the area
Monday, then dissipate Monday night into Tuesday while high
pressure remains centered offshore through the period. SW winds
around 5-15 kt Monday morning, becomes E to NE Monday afternoon
and Monday night. The front dissipates early Tuesday with winds
veering to S around 10-15 kt Tuesday afternoon, then becoming
SW Tuesday night into Wednesday. SW winds increase to 15-20 kt
late Wednesday through Thursday as gradients tighten ahead of an
approaching cold front. Seas 3-5 ft north/central waters and
2-4 ft south Monday subsides to 2-4 ft Tuesday and Wednesday.
Seas begin to build back to 3-5 ft Thursday.

&&

.CLIMATE...
Record or near record warmth is expected for much of the week.

Record High temps for 5/26 (Sunday)

LOCATION       TEMP/YEAR
New Bern       100/1953   (KEWN ASOS)
Cape Hatteras   88/1962   (KHSE ASOS)
Greenville      99/1927   (COOP - Not KPGV AWOS)
Morehead City   96/1953   (COOP - Not KMRH ASOS)
Kinston         96/2011   (COOP - Not KISO AWOS)
Jacksonville    94/2004   (KNCA ASOS)

Record High temps for 5/27 (Monday)

LOCATION       TEMP/YEAR
New Bern        96/1989  (KEWN ASOS)
Cape Hatteras   86/2004  (KHSE ASOS)
Greenville      96/1962  (COOP - Not KPGV AWOS)
Morehead City   88/2006  (COOP - Not KMRH ASOS)
Kinston         96/2011  (COOP - Not KISO AWOS)
Jacksonville    97/1989  (KNCA ASOS)

Record High temps for 5/28 (Tuesday)

LOCATION       TEMP/YEAR
New Bern        93/2014  (KEWN ASOS)
Cape Hatteras   87/1991  (KHSE ASOS)
Greenville      97/1916  (COOP - Not KPGV AWOS)
Morehead City   88/2006  (COOP - Not KMRH ASOS)
Kinston         93/2004  (COOP - Not KISO AWOS)
Jacksonville    95/1967  (KNCA ASOS)

Record High temps for 5/29 (Wednesday)

LOCATION       TEMP/YEAR
New Bern        95/1982  (KEWN ASOS)
Cape Hatteras   91/1991  (KHSE ASOS)
Greenville      95/1918  (COOP - Not KPGV AWOS)
Morehead City   92/1991  (COOP - Not KMRH ASOS)
Kinston         93/1991  (COOP - Not KISO AWOS)
Jacksonville    94/1967  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/CTC
SHORT TERM...CTC
LONG TERM...SK
AVIATION...CTC/SK
MARINE...CTC/SK
CLIMATE...MHX
Hazardous weather outlook, May 26, 4:52 AM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
452 AM EDT Sun May 26 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-270900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
452 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures in the upper 90s to 100 degrees Monday through
Thursday will result in heat indices in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-270900-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
452 AM EDT Sun May 26 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures in the upper 80s to around 90 degrees will result in
heat index values of around 100 degrees at times for Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.